Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: EFFEXOR, IRRITABILITY AND LOW SEX DRIVE
|timid_tiger - Fri Jan 02, 2009 4:36 am||
I have been taking effexor for a few years. I usually only take 37.5 as it does a great job. However, my doctor,not my usual doctor suggested doubling the dose as I was experiencing irritability. Since doubling the dose, I still experience irritability and now my sex drive is at an all time low. I'm 30 years old. I have just started to take b complex tablets as I thought this might help the irritability. Before I used effexor I used St Johns wort which was fantastic until I became immune to it. Though while on St John's wort I never experienced a low sex drive or irritability.
My poor boyfriend has to put up with me.
|Dr. E. Seigle - Tue Jan 20, 2009 5:23 pm||
Yes, the increase in your Effexor dosage was probably responsible for the decreased sex drive. You should consult your regular doctor regarding the appropriate thing to do. What might be typically done in your situation might be one of the following:
1. take 75mg one day alternating with 37.5 mg on the second day, continuing to alternate every day.
2. Add a second antidepressant, typically bupropion, at a dose determined by your doctor (typically 100 mg is a starting dose) (also see #4, below)
3. Engage in psychotherapy to see what might be worsening the depression, restoring your EFFEXOR TO THE FORMER DOSE
4. MIGHT SWITCH THE EFFEXOR TO BUPROPION IN LIEU OF USING THE TWO OF THEM
GOOD LUCK> -E. Seigle MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.